This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
The article by Lowe et al addresses the important issue of what role stimulant medications play in the onset of Tourette's syndrome. However, their series does not prove a cause-and-effect relationship between stimulant drugs and the induction of involuntary tics. In the four case reports cited, motor and vocal tics either were present before the initiation of therapy with stimulant drugs or first developed many months later. The patients' ages were consistent with the usual age of onset for the symptoms of Tourette's syndrome, and I do not believe that it can be proved that the tics would not have developed spontaneously.In reviewing the histories of 100 patients with Tourette's syndrome, we found that 18 had received stimulant drugs before diagnosis. Four had received stimulant drugs before the onset of tics; tics developed soon afterward in two, while no tics developed in the other two patients.
Erenberg G. Stimulant Medications in Tourette's Syndrome. JAMA. 1982;248(9):1062. doi:10.1001/jama.1982.03330090034010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: